Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Miami, FL

September 9, 2007Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 9, 2007, 2:54 AM EDT for Miami-Dade County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2007, 2:54 AM EDT (06:54 UTC)
Expired
Sep 9, 2007, 3:29 AM EDT
In force
35 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 10 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 6.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2007-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2007-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2380 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 090654
SVRMFL
FLC086-090800-
/O.NEW.KMFL.SV.W.0113.070909T0654Z-070909T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
254 AM EDT SUN SEP 9 2007

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 400 AM EDT

* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CUTLER BAY...AND MOVING
  NORTHWEST AT 10 MPH.

* THE STORM WILL AFFECT...

  NARANJA...
  GOULDS...
  CUTLER BAY...
  METRO ZOO...

AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2566 8038 2555 8023 2550 8028 2547 8028
      2543 8037 2550 8052
TIME...MOT...LOC 0654Z 151DEG 11KT 2555 8033

$$

70/DD
1 follow-up statement
000
WWUS52 KMFL 090729
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
329 AM EDT SUN SEP 9 2007

FLC086-090738-
/O.CAN.KMFL.SV.W.0113.000000T0000Z-070909T0800Z/
MIAMI-DADE FL-
329 AM EDT SUN SEP 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI-DADE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
DISSIPATED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...AND VERY HEAVY RAINFALL ARE STILL POSSIBLE. STAY TUNED TO 
NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2566 8038 2555 8023 2550 8028 2547 8028
      2543 8037 2550 8052
TIME...MOT...LOC 0728Z 151DEG 11KT 2564 8039

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:38 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 8, 10:38 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1038 PM EDT SAT SEP 8 2007

.UPDATE...STRONG STORMS DEVELOPED OVER PORTIONS OF THE GULF COAST
THIS EVENING AND PUSHED INTO THE NEAR SHORE GULF WATERS. HEAVY
RAINFALL IMPACTED MARCO ISLAND WITH 2-4 INCHES OF RAINFALL. AN
URBAN FLOOD ADVISORY ISSUED FOR THAT AREA WILL BE CANCELLED
SHORTLY SINCE ONLY LIGHT RAIN IS FALLING THERE WHICH WILL
DISSIPATE SHORTLY. NOW AN ARC OF CONVECTION IS PUSHING NORTH
ACROSS MAINLAND MONROE INTO SOUTHERN MIAMI-DADE COUNTY INTO THE
ATLANTIC WATERS. A LONG TIME LAPSE LOOP OF THE KEY WEST RADAR
SHOWS THAT THIS IS THE OUTFLOW BOUNDARY WHICH RACED NORTH
ORIGINATING FROM THE STRONG CONVECTION WHICH AFFECTED CUBA. SOME
STORMS ARE NOW DEVELOPING JUST NORTH OF THIS BOUNDARY OVER THE
REST OF MIAMI-DADE AS WELL AS BROWARD COUNTY. ALSO...CONVECTION
DEVELOPED OVER THE BAHAMAS AND PUSHED INTO THE LOCAL ATLANTIC
WATERS. THE FORECAST WAS UPDATED FOR THESE TRENDS.
INTERESTINGLY...THE KEY WEST RADAR IS QUIET AT THIS TIME BUT
REDEVELOPMENT COULD TAKE PLACE LATER TONIGHT SO DID NOT MAKE MAJOR
CHANGES TO THE FCST...BUT TRENDS WILL BE MONITORED. THE SOUNDINGS
SHOW THAT A LLVL WIND SURGE IS PASSING THROUGH THIS
EVENING...WITH THE MIA SOUNDING SHOWING 20 KT AT 2500 FT AND THE
KEY WEST SOUNDING ONLY AT AROUND 12 KT. /DG

&&

.AVIATION...MVFR CONDITIONS TO BRIEF PERIODS OF IFR CONDITIONS ARE POSSIBLE
OVER THE NEXT SEVERAL HOURS FOR TERMINALS KMIA...KFLL AND KFXE. AN
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE OFF THE LOCAL
ATLANTIC WATERS AND AFFECTS THE SOUTHEASTERN COASTAL ZONES
INCLUDING THE TERMINALS LISTED ABOVE. IN ADDITION WIND GUSTS TO
NEAR 30 KNOTS CAN BE EXPECTED OVER THE NEXT HOUR OR TWO. FOR
TERMINAL KAPF...THE CONVECTION EARLIER THIS EVENING HAS DISSIPATED
AND MVFR CONDITIONS SHOULD PREVAIL FOR THE REMAINDER OF THE
EVENING. THERE IS ADDITIONAL SHOWERS FORMING IN INTERIOR COLLIER
COUNTY AND MOVING WEST THAT MAY PROVIDE BRIEF PERIODS OF MVFR
CONDITIONS LATER THIS EVENING. FOR TERMINAL KPBI...BRIEF PERIODS
OF MVFR CONDITIONS CAN BE EXPECTED INTO THE EARLY MORNING HOURS AS
ISOLATED SHOWERS ENTER FROM THE ATLANTIC WATERS. /BD

&&

.PREV DISCUSSION... /ISSUED 416 PM EDT SAT SEP 8 2007/

..LOCALLY HEAVY RAINFALL POSSIBLE SOUTHEAST COAST LATE TONIGHT
AND AREA WIDE ON SUNDAY...

DISCUSSION...A TROUGH EXTENDING FROM THE SURFACE TO THE MID
LEVELS CURRENTLY STRETCHES FROM SOUTH OF GABRIELLE INTO THE
FLORIDA STRAITS. THE AXIS OF THIS TROUGH IS FORECAST TO MOVE INTO
OUR FAR SOUTHERN AREAS LATE TONIGHT THEN SLOWLY MOVE NW ACROSS THE
LOCAL AREA ON SUNDAY...PULLING AMPLE DEEP TROPICAL MOISTURE INTO
SOUTH FLORIDA. GFS SHOWS PWATS CLIMBING TO OVER TWO AND A QUARTER
INCHES...AND GPS MET ALREADY SHOWS PWATS ON THE RISE (NEAR 1.8).
MEANWHILE...THE UPPER LOW JUST OFF THE EAST CENTRAL FLORIDA COAST
IS EXPECTED TO MOVE WESTWARD. AS THIS HAPPENS...THE LOCAL AREA
WILL SET UP IN THE FAVORABLE SECTOR FOR GOOD UPPER DIVERGENCE/DIFFLUENCE.
SATELLITE IMAGERY SHOWS THAT CONVECTION CONTINUES IN AREAS OF THIS
DIV/DIF ZONE. THUS...AS THE DEEP TROPICAL MOISTURE POURS INTO THE
AREA ALONG WITH A MORE FAVORABLE UPPER LEVEL PATTERN FOR DEEP
CONVECTION...AM EXPECTING WIDESPREAD SHOWERS ALONG WITH SCATTERED
THUNDERSTORMS TO AFFECT THE AREA ON SUNDAY. THIS UNSETTLED WEATHER
WILL BEGIN TO AFFECT THE SOUTHEAST COAST LATE TONIGHT AS THE
TROUGH MOVES IN AND THE ENTIRE AREA ON SUNDAY. GIVEN CURRENT
VISIBLE SAT PICS AND WATER VAPOR...ALONG WITH THE TROUGH
POSITION...I LIKED THE GFS DEPICTION OF THINGS MUCH BETTER THAN THAT
OF THE NAM. NAM POPS SEEM FAR TOO LOW GIVEN THE AFOREMENTIONED
FACTORS. THUS...FOLLOWED THE GFS VERY CLOSELY.

THERE IS A HEAVY RAINFALL POTENTIAL GIVEN THIS EXPECTED SET UP.
COORDINATED WITH HPC AS FAR AS QPF IS CONCERNED. RAINFALL IS
EXPECTED TO BE A MAXIMUM ON THE ATLANTIC COAST...GIVEN THAT THIS
IS ACTUALLY WHERE THE BEST CONVERGENCE LOOKS TO SET UP. IT SHOULD
BE NOTED THAT GFS SHOWS EXCELLENT LOW LEVEL CONVERGENCE ACROSS THE
SOUTHEAST COAST ESPECIALLY OVERNIGHT/EARLY SUNDAY MORNING. WILL UPDATE
THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THIS POTENTIAL. HAVE
GONE WITH HPC IN DEPICTING AREAL AVG QPF BETWEEN TONIGHT AND
SUNDAY OF AROUND 1.5 INCHES ATLANTIC COAST TO JUST UNDER AN INCH
GULF COAST. LOCALLY HIGHER AMOUNTS ARE LIKELY...POSSIBLY 3+
INCHES. RFC 6 HR FLASH FLOOD GUIDANCE IS IN THE 4-6 INCH
RANGE...SO A FLOOD WATCH IS NOT WARRANTED BUT WILL HIGHLIGHT IN
THE HWO.

BEYOND SUNDAY...THE TROUGH WILL LIFT OUT OF THE AREA AND THE
ATLANTIC RIDGE WILL BUILD IN ACROSS CENTRAL AND NORTH FLORIDA.
THERE WILL BE SOME DRYING AS WELL...SO AM EXPECTING A RETURN TO A
CLIMO EASTERLY REGIME IN THE LATTER PERIODS.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING HOURS.
CONDITIONS WILL BECOME UNSETTLED BY SUNDAY MORNING WITH THE
PASSAGE OF THE TROUGH. WITH HIGH POPS ACROSS THE AREA...CHOSE TO
PUT PREVAILING RA IN THE TAFS BY SUNDAY MORNING ALONG WITH VCTS.
THERE LIKELY WILL BE PERIODS OF MVFR ON SUNDAY...BUT THIS FAR IN
TIME DECIDED TO KEEP THIS OUT OF THE TAFS SINCE TIMING IS
UNCERTAIN AND THINGS CAN CHANGE.

MARINE...THE TROUGH ACROSS THE STRAITS WILL MOVE ACROSS THE AREA
LATE TONIGHT INTO SUNDAY. THIS WILL SWITCH WINDS FROM SE TO
SOUTHERLY ON SUNDAY. MARINERS CAN EXPECT UNSETTLED WEATHER WITH
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS...SOME PRODUCING
LOCALLY GUSTIER WINDS AND HEAVY RAINFALL. CONDITIONS WILL IMPROVE
MONDAY AND THROUGH THE MIDDLE PART OF NEXT WEEK WITH WINDS
REMAINING GENERALLY 10 KT OR LESS OUT OF THE EAST TO SOUTHEAST.

FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  87  76  88 / 40 80 50 50
FORT LAUDERDALE  76  86  77  89 / 50 80 50 50
MIAMI            74  87  77  89 / 50 80 50 50
NAPLES           76  88  74  91 / 40 80 60 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/AT
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Sep 8, 9:43 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
943 PM EDT SAT SEP 8 2007

FLZ063-066>075-168-172>174-091345-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
942 PM EDT SAT SEP 8 2007

...MODERATE TO HIGH RISK OF RIP CURRENTS ATLANTIC COAST...
...LOCALLY HEAVY RAINFALL POSSIBLE SOUTHEAST COAST OVERNIGHT AND AREA WIDE ON SUNDAY...
...SOME THUNDERSTORMS COULD CONTAIN GUSTY WINDS TONIGHT AND SUNDAY...
...WATERSPOUTS POSSIBLE IN THE LOCAL ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: A HIGH RISK OF RIP CURRENTS CONTINUES ALONG THE PALM
BEACH COUNTY COAST THIS EVENING WITH A MODERATE RISK ALONG THE
BROWARD AND MIAMI-DADE COAST.

FLOODING: DEEPER MOISTURE WILL SURGE INTO THE AREA OVERNIGHT.
INCREASING SOUTHEASTERLY LOW LEVEL WINDS WILL RESULT IN CONVERGENCE
ALONG THE SOUTHEAST COAST, PARTICULARLY ACROSS COASTAL MIAMI-
DADE COUNTY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ALONG THE
WESTERN PORTION OF COLLIER COUNTY IN THE EVENING. THUNDERSTORMS COULD
AFFECT THESE AREAS ALONG WITH A POTENTIAL OF LOCALLY HEAVY
RAINFALL WHICH COULD LEAD TO MINOR FLOODING OF ROADWAYS OR POOR
DRAINAGE AREAS.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT,
MAINLY LATE OVER THE COASTAL WATERS AND THE ATLANTIC COAST.
ADDITIONAL ACTIVITY IS EXPECTED OVER THE WESTERN PORTION OF
COLLIER COUNTY IN THE EVENING. LIGHTNING, GUSTY WINDS AND HEAVY
RAINFALL WILL ACCOMPANY THE STORMS.

WIND: GUSTY WINDS TO 45 MPH ARE POSSIBLE WITH THE STORMS TONIGHT.
MARINERS SHOULD BE ALERT FOR RAPIDLY CHANGING CONDITIONS IN AND NEAR
FAST MOVING SHOWERS AND STORMS OVERNIGHT.

WATERSPOUTS: THERE WERE REPORTS EARLIER TODAY AND THIS EVENING OF
WATER SPOUTS AND CONDITIONS ARE STILL FAVORABLE. THEREFORE
MARINERS SHOULD EXERCISE CAUTION THIS EVENING IN THE LOCAL
ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF TWO
INCHES OR ANY HIGH RAINFALL RATES. REPORTS OF WIND GUSTS TO 40
MPH OR HIGHER WILL BE APPRECIATED AS WELL.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:36 PM EDTSpecial Marine WarningMFL54 min
Sep 8, 8:53 PM EDTSpecial Marine WarningMFL67 min
Sep 8, 9:11 PM EDTAreal Flood AdvisoryMFLCollier94 min
Sep 8, 10:17 PM EDTSpecial Marine WarningMFL24 min
Sep 9, 1:06 AM EDTSpecial Marine WarningMFL54 min
Sep 9, 1:59 AM EDTSpecial Marine WarningMFL61 min
Sep 9, 2:33 AM EDTSpecial Marine WarningMFL57 min
Sep 9, 5:10 AM EDTMarine Weather StatementMFL15 hr
Sep 9, 1:26 PM EDTSpecial Marine WarningMFL34 min
Sep 9, 2:54 PM EDTSpecial Marine WarningMFL51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.